Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Morristown, TN

April 25, 2006Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 25, 2006, 6:10 PM EDT for Scott County, Virginia. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2006, 6:10 PM EDT (22:10 UTC)
Expired
Apr 25, 2006, 6:45 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Scott County, VA

The radar

The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 6:15 PM EDTHAIL 0.755 W Gate City, VAPENNY SIZE HAIL 5 MILES WEST OF GATE CITY. REPORTED BY SPOTTER.
Apr 25, 6:25 PM EDTTSTM WND DMG7 W Weber City, VATWO BARNS DESTROYED AND SEVERAL TREES UPROOTED ON AND ALONG STANLEY VALLEY ROAD IN YUMA AREA. REPORTED BY EMERGENCY MANAGEMENT DIRECTOR.
Apr 25, 6:25 PM EDTTORNADO7 W Weber City, VAAT APPROXIMATELY 625 PM...AN F0 TORNADO TOUCHED DOWN ON STANLEY VALLEY ROAD AND TRAVELED EAST CROSSING FRISCO ROAD...DESTROYING THREE BARNS AND UPROOTING AND SNAPPING OFF SEVERAL TREES. THE TORNADO PATH WAS 25 YARDS WIDE AND A MILE AND A HALF LONG.
Apr 25, 6:25 PM EDTTORNADO7 W Weber City, VAAT APPROXIMATELY 625 PM...AN F0 TORNADO TOUCHED DOWN ON STANLEY VALLEY ROAD AND TRAVELED EAST CROSSING FRISCO ROAD...DESTROYING THREE BARNS AND UPROOTING SEVERAL TREES. THE TORNADO PATH WAS ABOUT 25 YARDS WIDE BUT THE LENGTH HAS NOT YET BEEN DETERMINED. A CORR
Apr 25, 6:30 PM EDTTSTM WND DMGGate City, VANUMEROUS TREES DOWN AT GATE CITY. REPORTED BY SPOTTER.
Apr 25, 6:30 PM EDTHAIL 1Gate City, VAQUARTER SIZE HAIL AT GATE CITY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 252210
SVRMRX
VAC169-252245-
/O.NEW.KMRX.SV.W.0113.060425T2210Z-060425T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
610 PM EDT TUE APR 25 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA
  THIS INCLUDES THE CITY OF GATE CITY

* UNTIL 645 PM EDT

* AT 606 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF GATE CITY...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATE CITY AND WEBER CITY BY 625 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3674 8278 3661 8277 3661 8232 3674 8236

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:23 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 25, 2:23 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
223 PM EDT TUE APR 25 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...SURFACE HEATING HAS
ALLOWED SOUTHERN SECTIONS OF THE AREA TO DESTABILIZE...WITH CAPES
AROUND 1000-1500 J/KG AND LI OF -4 TO -6. AS AN MCV NOW CROSSING
MIDDLE TN MOVES INTO OUR AREA...EXPECT CONVECTION TO DEVELOP
BETWEEN 21Z AND 00Z. GIVEN IN INSTABILITY IN THE SOUTH THERE IS
SOME MARGINAL SEVERE POTENTIAL THERE...WHILE CLOUDS AND PRECIP THIS
MORNING LIKELY REDUCED THE SEVERE THREAT IN THE NORTH. THE SURFACE
FRONT OVER THE OHIO VALLEY SHOULD BEGIN TO PUSH SOUTH AND INTO OUR
AREA AFTER 00Z. THERE MAY BE SOME SHOWERS ALONG THE FRONT BUT THE
UPPER LEVEL SUPPORT AND INSTABILITY IS MUCH LESS AT THAT TIME.
OBSERVATIONS IN IN/OH/IL SHOW A LOW CLOUD DECK BEHIND THE
FRONT...AND EXPECT THESE CLOUDS TO BUILD INTO THE AREA OVERNIGHT.
THE NAM AND THE WRF SHOW MID LEVEL DRYING ABOVE THE LOW CLOUDS
TOMORROW...BUT THE GFS BRINGS AN AREA OF STRONG LIFT ACROSS AROUND
12Z. THIS APPEARS TO BE INDUCED BY CONVECTIVE FEEDBACK IN THE MODEL
AND WILL BE DISCOUNTED. WILL HAVE POPS CLOSER TO THE NAM...IN THE
SLIGHT CHANCE/CHANCE RANGE. TEMPS SHOULD BE QUITE A BIT COOLER
TOMORROW BEHIND THE FRONT WITH OVC TO BKN CLOUDS THROUGH MOST OF
THE DAY...HIGHS IN THE MID 60S TO LOWER 70S WITH 55 TO 60 IN THE
MTNS.

.LONG TERM...(WED NIGHT THROUGH TUE)...MAIN FORECAST ISSUE EARLY IS
HOW LONG PRECIP WILL LINGER INTO WEDNESDAY NIGHT. BOTH THE NAM AND
GFS DEPICT LIGHT SCATTERED PRECIP DURING THAT TIME FRAME IN ADVANCE
OF UPPER SHORT WAVE TROUGH AXIS. THE SREF REMOVES ALL PRECIP BY 06Z
WED. AT ANY RATE...APPEARS MOST OF PRECIP WILL BE CONFINED TO THE
EASTERN-MOST ZONES/MOUNTAINS. WILL CONTINUE SLIGHT CHANCE POPS OVER
THE ENTIRE FORECAST AREA EARLY WHILE RAISING MOUNTAIN ZONES TO
CHANCE. ALSO CONTINUED SLIGHT CHANCE IN THE MOUNTAINS THROUGH THE
WEDNESDAY NIGHT PERIOD. REMAINDER OF WORK WEEK APPEARS TRANQUIL AS
SURFACE HIGH PRESSURE BUILDS IN AND SOUTHERN APPALACHIAN REGION
BECOMES ENTRENCHED IN NORTHWEST FLOW REGIME ALOFT.

FOR LATER IN THE LONG TERM...MODELS SOLUTIONS CONTINUE TO DIVERGE
WITH TIME RESULTING IN A LOW CONFIDENCE FORECAST. 00Z GFS AND ECMWF
BECOME ALMOST COMPLETELY OUT OF PHASE BY 12Z SUNDAY. CANADIAN GEM
TENDS TO SUPPORT THE GFS AS DOES THE GFS ENSEMBLES...ALTHOUGH WIDE
SPREAD AMONG THE INDIVIDUAL ENSEMBLE MEMBERS CONTINUES TO CAST MORE
UNCERTAINTY. THE 06Z GFS IS SOMEWHAT MORE PROGRESSIVE WITH THE
CUTOFF LOW THAT GFS DEVELOPS OVER THE UPPER MIDWEST BY SATURDAY.
OVERALL HAVE TENDED TO FAVOR THE 06Z GFS. APPEARS TEMPS WILL
GENERALLY BE SLIGHTLY BELOW CLIMO THROUGH THE LONG TERM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  62  72  50  72 /  70  40  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  67  48  69 /  70  30  10  10
OAK RIDGE, TN  56  66  47  70 /  70  20  10  10
TRI CITIES AIRPORT, TN  54  64  43  67 /  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, Apr 25, 5:32 AM EDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 AM EDT TUE APR 25 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-261000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
532 AM EDT (432 AM CDT) TUE APR 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LOW PRESSURE ALONG WITH AN ASSOCIATED COLD FRONT WILL
APPROACH THE REGION LATE TODAY AND TONIGHT...CAUSING NUMEROUS SHOWERS
AND THUNDERSTORMS TO DEVELOP ACROSS THE AREA.  A WARM MOIST AIRMASS
OUT AHEAD OF THE FRONT WILL CONTRIBUTE TO WARM TEMPERATURES THIS
AFTERNOON AND THIS COMBINED WITH AN UPPER LEVEL SYSTEM MOVING
THROUGH...SOME OF THESE STORMS COULD REACH STRONG TO SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING LOW PRESSURE AREA AND ASSOCIATED FRONTAL SYSTEM WILL
MOVE THROUGH THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS SUNDAY
AND MONDAY WITH THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND
STRONG THUNDERSTORMS ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
EVENING.

TD

In the hours before

Special weather statement, Apr 25, 5:43 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE APR 25 2006

VAZ002-006-252245-
RUSSELL-WISE-
543 PM EDT TUE APR 25 2006

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL AND WISE COUNTIES...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WISE....MOVING EAST AT 20
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Apr 25, 5:48 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT TUE APR 25 2006

VAZ001-005-252230-
LEE-SCOTT-
548 PM EDT TUE APR 25 2006

...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SCOTT COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PENNINGTON GAP....MOVING
EAST AT 20 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Apr 25, 5:54 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
554 PM EDT TUE APR 25 2006

TNZ015-252300-
HANCOCK-
554 PM EDT TUE APR 25 2006

...A STRONG THUNDERSTORM WAS AFFECTING HANCOCK COUNTY...

AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SNEEDVILLE....MOVING EAST AT 25
MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 6:01 PM EDTSevere Thunderstorm WarningMRXRussell, Washington29 min
Apr 25, 6:22 PM EDTTornado WarningMRXScott23 min
Apr 25, 6:30 PM EDTSevere Thunderstorm WarningMRXWashington30 min
Apr 25, 6:44 PM EDTSevere Thunderstorm WarningMRXCity of Bristol46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.